Update For more information about HSHS and Aetna Illinois click here

Five ways to tell if someone is overdosing

August 25, 2023 

In Illinois, there were 3,762 overdose deaths in 2021, according to the National Center for Health Statistics. A majority of these deaths involved synthetic opioids, primarily fentanyl.

International Overdose Awareness Day (IOAD), observed annually on Aug. 31, seeks to end overdose, remember, without stigma, those who have died, and acknowledge the grief of family and friends left behind. It is also an opportunity to educate people that overdose death is preventable and raise awareness about ways to help those struggling with substance use disorders.

HSHS St. Joseph’s Hospital Highland is recognizing IOAD by sharing information on how to recognize if someone in experiencing an overdose. Signs may include:
  • Unresponsiveness or unconsciousness 
  • Slow, weak, or no breathing
  • Snoring, choking or gurgling sounds
  • Cold and/or clammy skin
  • Discolored skin (especially in lips and nails)
St. Joseph’s Hospital’s Emergency Department Manager Patrick Small, BSN, RN, says, “Sometimes it can be hard to tell if a person using opioids is truly experiencing an overdose. If you aren’t certain, treat the situation like an overdose. Call 911 immediately and administer NARCAN if it’s available. You could very well be saving their life.”

St. Joseph’s Hospital has partnerships in place to offer a pathway to hope and recovery for those struggling with substance use disorders. HSHS hospitals in Illinois, including St. Joseph’s Hospital Highland, have access to substance use disorder treatment and recovery programs. In conjunction with The Gateway Foundation, access to these programs is available to patients in the emergency department as well as throughout the hospital. The program focuses on warm handoff services for the treatment and recovery of patients who present with substance use disorder. A team of experienced individuals work to identify, screen, and transition patients from the emergency department or inpatient unit directly to a treatment bed upon discharge as needed. The program’s focus is to intercept those in crisis and shepherd them to care. 

Other efforts from St. Joseph’s Hospital Highland include the installation of a safe drug disposal box at the hospital’s main entrance, 24-hour access to a resource wall at the emergency room entrance that includes information on treatment options and family support, and a collaboration with Chestnut Health Systems that allows for the distribution of free NARCAN through the emergency room. 

Local IOAD Events 
Local communities in the Madison County area and others around the world are coming together to remember those who have died or suffered permanent injury due to drug overdose. 

HSHS St. Joseph’s Hospital Highland is joining Chestnut Health Systems in Alton (2400 Washington Ave., Alton, Illinois) beginning at 5 p.m. on Aug. 31, in observation of International Overdose Awareness Day. This event will provide access to mental health and substance use resources. Additionally, there will be guest speakers and a food truck. These events will be followed by a candlelight vigil as we join in remembering those who have lost their lives to substance use disorders.

Teresa Cornelius RN, DNP, chief operating officer and chief nursing officer for HSHS St. Joseph’s Hospital Highland, shared, “We are honored to participate in this event and offer our support for those who have lost loved ones to substance use. It also offers a chance to provide education on programs to help those in crisis such as the warm handoff program we have at St. Joseph’s Hospital in partnership with the Gateway Foundation.” 

If you or someone you love are struggling with substance abuse, please visit cdc.gov/rxawareness/treatment for treatment and recovery resources.
Five ways to tell if someone is overdosing